Indiana, 2005

Flooding in Indiana, January 3 to 31, 2005

January 3 to 31, 2005 · NWS IND · 23 events in 22 counties and zones

All of the snow cover from the historic pre-Christmas 2004 snow storm melted by New Year's Day 2005 as the dew point temperatures rose into the 50s. Lowland flooding occurred along the East Fork White River in Jackson County.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$9.0 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

All of the snow cover from the historic pre-Christmas 2004 snow storm melted by New Year's Day 2005 as the dew point temperatures rose into the 50s. Lowland flooding occurred along the East Fork White River in Jackson County. The White River in southern Indiana rose to bankfull levels. This was the result of the melting snow cover.With warm air over Indiana, a storm system brought 2 to 4 inches of rain to much of central and southern Indiana from the 1st through the 3rd. Because of the saturated soil conditions, widespread local flooding occurred in central and southern Indiana. The major rivers in the state were flooding by the 4th. Another storm system quickly followed from the 4th through the 6th. This storm system tracked across southern Indiana and brought 2 to possibly 5 inches of rain to central and southern Indiana. Because much of this rain fell as freezing rain just north of Indianapolis, two very significant weather events occurred; a major ice storm and flood.Major flooding resulted along the White, East Fork White and Wabash River in southern Indiana. Flood levels that had not been seen in 40, 50 or more than 90 years occurred just south of the Indianapolis area. New record stages were set at the White River at Edwardsport and the Wabash River at Mount Carmel. The White River at Hazleton approached its record stage.Flooding in southern Indiana was much worse than the January 1991 flood. Areas affected in the January 1991 flood were affected again and more severely. These included Shelbyville, Rushville, Seymour, Wheeler Hollow, Bedford, Shoals, Spencer, Elnora, Edwardsport, Petersburg area, Hazleton, East Mount Carmel and New Harmony. Numerous state roads and local roads flooded by several feet. Many local agricultural levees were overtopped.As this flood unfolded, cold air behind this storm system shut off the rain but left several inches of snow covering central and northern Indiana on the 7th and 8th. Flooding fighting in southern Indiana occurred during rather harsh January conditions from the 7th through the 10th. Milder conditions returned on the 11th.Some of the significant events during this flood include:Columbus, a large city in southern Indiana, had only one access road to I-65 causing long traffic delays. Sandbagging efforts to save a power substation that served much of Rushville.A flood fight in Shelbyville to keep the Big Blue River from portions of the town.At least 70% of Jackson County was flooded. Evacuations occurred in Rockford, Shields and Brownstown area.A levee failed along the Eel River in the Jasonville area. Flood waters rose to within 10 inches of a power box for the Jasonville water system. Power was shut down and the town lost its water until flood levels receded.Spencer lost wastewater treatment service. This closed nearly all the restaurants in town. Flood waters were within 2 ½ blocks of the Owen county courthouse.Flood waters at the Columbus wastewater treatment plant reached so high that employees were evacuated. The plant was operated by the automated system for 12 hours.Personnel of the Indiana National Guard waged a major flood fight to save the Hazleton levee that protected nearly ½ of the town. At times the levee partially failed but was reinforced.Personnel of the Indiana National Guard sandbagged at State Road 64 to protect East Mount Carmel, Indiana. Sandbagging occurred on the Illinois side near Rochester.Potential major problems at the Edwardsport Power Plant on the White River were averted.Coal shipment to a major power plant in Gibson County was threatened by high levels on the Wabash River. The situation was monitored closely.Local Sandbagging in the Elnora area saved several homes.While major flooding was spreading throughout southern Indiana, central Indiana experienced extensive flooding on the White River from Muncie through Indianapolis and the Wabash River from Lafayette to Vincennes. Sandbagging was necessary in Anderson and Ravenswood areas. The warmer temperatures on the 11th began to melt the snow and ice that covered central and northern Indiana. An additional 1 to 4 inches of rain fell in much of central Indiana late on the 11th. This caused flash flooding in portions of Delaware, Madison, Tipton and Howard Counties. The most serious flooding was in the towns of Alexandria and Kokomo. Significant flooding occurred in Albany and Eaton. Flooding returned to the White River in central Indiana as a result of the rain on the 11th. After reaching a crest, the Wabash River from Lafayette to Vincennes began to rise again. January 12 was the warmest and one of the driest days in the New Year. Temperatures in central and southern Indiana soared into the 60s. Mild conditions were short lived.As cold air pushed through Indiana on the 13th, an additional 1 to 3 inches of rain fell in central and southern Indiana. This rain caused widespread local flooding. Major flooding developed along the White River in Hamilton and northern Marion Counties. Flood levels approached those of January 1991 in this area. Evacuations occurred in the Ravenswood area. Some homes had their power turned off because of high water levels.Major flooding developed on the Wabash River from Lafayette to Vincennes as a result of the rain on the 13th. Flood levels in the Lafayette and Covington areas reached their highest levels since July 2003. Flooding from Montezuma to near Vincennes was the highest since June 1958.As this major flood crest was moving downstream along the Wabash River, flood fighting occurred under very brutal conditions. Temperatures fell below freezing late on the 14th. Snow of 1 to 4 inches fell in much of eastern Illinois and central Indiana on the 16th. Temperatures dropped below zero on the 17th and 18th in the Hutsonville and Vincennes areas. Temperature moderated to more normal levels by 19th.Areas along the Wabash River most severely flooded included, Montezuma, Clinton, Taylorville and Riverview in Indiana and Darwin, York, and Hutsonville in Illinois. Flood waters overtopped many local agricultural levels. Flood waters affected the cemetery at Palestine, Illinois. As the Wabash River approached record levels at Hutsonville, the Island Creek levee across from the Hutsonville Power Plant failed during the late evening on the 17th. The level of the Wabash River fell 5 inches immediately in the town of Hutsonville. Daylight revealed the levee breach was 300 to 500 feet wide and covered 5,000 acres of farmland with 7 to 8 feet of flood waters. This breach damaged State Road 154 between Hutsonville and Grayville. Now a short 5 mile drive for local residents was a 70 mile one way journey. The breach of the Island Creek levee caused the Wabash River to crest immediately at Hutsonville and very soon afterwards at Riverton. The river crested at Vincennes within a day after the levee failure. Water flowing back into the river from the area protected by the Island Creek levee caused another crest at Riverton and Vincennes. This level was slightly lower than the crest after the breach.Rain on the 11th and 13th fell as the rivers were near crest in the Petersburg, Hazleton and Mount Carmel areas. The combination of rain and very cold temperatures hindered flood fighting in these areas. By the 13th the rivers crested at Petersburg, Hazleton, Mount Carmel and New Harmony. Flood waters would continue to recede for the remainder of January, although at times very slowly. The flood crest at New Harmony was the highest since January 1950.Another crest followed the major flood that had occurred along the White and East Fork White Rivers in much of southern Indiana. This crest was 2 to 3 feet lower on the White River from Centerton to Edwardsport. On the East Fork White River this crest was more than 8 feet lower in the Columbus and Bedford areas and 1 ½ feet lower at Seymour. These crests washed out as they approached Petersburg. The great flood of January 2005 began to wind down at all locations on the 20th. Mother Nature had thrown every type of severe winter weather at the residents in the Wabash River Valley. Upwards of 30 inches of snow and 12 inches of water had fallen during the prior 30 days.By the end of January flooding had ended everywhere in the Wabash River Valley except for lowland flooding along portions of the Wabash River. Millions of dollars in flood damage had occurred since the beginning of winter. The great flood of January 2005 was the most extensive in areal coverage for Indiana since March 1913 and possibly unprecedented. At least 4,000 homes and businesses flooded and more than 7,000 people displaced. One person died while attempting to cross the extensively flooded Wabash River in Warren County.Crests on the major rivers in central Indiana were as high as 15.5 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 2, 2:30 PM EST, 9 hours 30 minutes earlier.

Area forecast discussion, Jan 2, 2:30 PM EST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SUN JAN 2 2005

.DISCUSSION...LOW PRES ACRS THE GRT LKS EARLY THIS AFTERNOON WITH A
CD FRONT EXTENDING S ACRS NW INDIANA INTO CENTRAL IL TO NEAR STL AND
THEN TO SW MO. IR PIX SHOW PLENTY OF CLOUDS ACRS THE FA AND SFC
DEWPOINTS AND TEMPS ARE UNSEASONABLY HIGH IN THE MIDDLE TO UPPER
50S ACRS THE FA.

MAIN FORECAST CHALLENGE WL BE RAIN.

MODELS ARE IN PRETTY GOOD AGREEMENT EARLY ON AND WL USE A BLEND. AN
IMPORTANT NOTE TODAY IS SEEN IN THE H20 IMAGERY THAT SHOWS TROPICAL
MOISTURE PUSHING ACRS MEXICO INTO TX...NM...OK AND KS. THIS PLUME IS
ADVECTING EAST...TOWARD OUR REGION. MODELS SHOW AN EMBEDDED S/W WITH
THIS FEATURE AND PUSH IT ACRS OUR AREA TONIGHT. H7 LAYER SHOWS VERY
GOOD MOISTURE AND STRONG VV. RAW NUMERICAL OUTPUT SHOWS UVV OVER
11.6 UBARS/SEC...PRETTY IMPRESSIVE. H10-H8 LAYER Q VECTORS ALSO SHOW
STRONG CONVERGENCE ACRS INDIANA AND 300K ISENTROPIC SFC SHOWS WEAK
UP GLIDE BUT A MOIST AIRMASS OVR WITH 5.5 G/KG MIXING RATIOS.
CURRENT FRONT IS PROGGED TO STALL ACRS OUR FA IN A W-E ORIENTATION.
THIS SHUD PROVIDE ADDITIONAL CONVERGENCE. HENCE RAIN LOOKS LIKE A
GOOD BET TONIGHT....STARTING LATE THIS EVE AS BEST DYNAMICS TAKE
SHAPE ACRS THE AREA. WITH 6HR FFG NEAR 1.5...FEEL TONIGHTS RAIN WL
SET THE STAGE FOR FLOODING BY MID WEEK. WL HOLD OFF ON FLOOD WATCH
FOR NOW AS RIVER SHOULD BE ABLE TO HANDLE TONIGHT/S RAIN...BUT
ANOTHER ROUND OF RAIN LIKE THIS IN A DAY OR SO WL REQUIRE A FLOOD
WATCH.

S/W EXITS INDIANA ON MONDAY MORNING AND PCPN SHOW HALT...HOWEVER THE
FRONT WL REMAIN ACRS INDIANA AND TIME SECTIONS CONT TO SHOW A
SATURATED LWR LVLS. QUICK W-E FLOW ALOFT REMAIN IN PLACE BEHIND THIS
FIRST WAVE AND SET UP A SERIES OF ADDITIONAL S/W TO PUSH ACRS
INDIANA THROUGH MID WEEK. WITH PLENTY OF MOISTURE AVAILABLE...A WET
PERIOD IS IN STORE WITH A GOOD CHANCE FOR RAIN EACH DAY THROUGH WED.

WITH CLDS AND WARM AIR IN PLACE ACRS THE AREA AND THE CD FRONT
EXPECTED TO WEAKEN AND HAVE A HARD TIME PUSHING FAR S ACRS THE FA WL
LEAN TO THE WARMER SIDE OF THE MAV...CLOSER TO THE 3 HRLY TEMPS.
WITH CLOUDS AND RAIN EXPECTED ON MONDAY AND NEUTRAL H8 TEMPS WL GO
WITH STEADY TEMPS...WHICH WL BE SLIGHTLY COOLER THAN MAV HIGHS. MAV
BRINGS THE CD FRONT A BIT TOO FAR SOUTH ACRS THE AREA AND WL LEAN
TOWARD THE WARMER FWC/MET FOR MON NIGHT LOWS AND TUES HIGHS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUMA
Hazardous weather outlook, Jan 2, 5:34 AM EST, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 AM EST SUN JAN 2 2005

INZ021-028>031-035>049-051>057-060>065-067>072-031034-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
534 AM EST SUN JAN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

RAIN IS LIKELY TODAY AND TONIGHT. AN ISOLATED THUNDERSTORM WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

CHANCES FOR RAIN WILL CONTINUE THROUGH WEDNESDAY. RAINFALL TOTALS
COULD EXCEED THREE INCHES OVER THIS TIME PERIOD. WITH THE GROUND
ALREADY SATURATED FROM RECENT SNOWMELT...SOME RIVERS ARE EXPECTED TO
RISE. STAY TUNED TO NOAA WEATHER RADIO OR OUR WEB SITE FOR FURTHER
DETAILS.

WEDNESDAY...COLDER AIR IS EXPECTED TO FILTER INTO CENTRAL INDIANA.
RAIN WILL MIX WITH OR TURN TO SNOW BY AFTERNOON ACROSS NORTH CENTRAL
AND CENTRAL SECTIONS OF THE STATE. AT THIS TIME...SIGNIFICANT
ACCUMULATION IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 flood. Local standard time, as filed.

Flood, Carroll

When
January 3, 12:00 AM EST to January 31, 11:59 PM EST
Where
Carroll forecast zone
Property damage
$500,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Flood, Morgan

When
January 3, 5:00 AM EST to January 17, 5:00 AM EST
Where
Morgan forecast zone
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.850, -85.450

Flood, Jackson

When
January 3, 12:00 PM EST to January 18, 12:00 PM EST
Where
Jackson forecast zone
Property damage
$500,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.300, -87.583

Flood, Tippecanoe

When
January 3, 12:30 PM EST to January 31, 11:59 PM EST
Where
Tippecanoe forecast zone
Property damage
$600,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.517, -85.633

Flood, Greene

When
January 3, 3:00 PM EST to January 21, 4:00 PM EST
Where
Greene forecast zone
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Flood, Parke

When
January 3, 4:00 PM EST to January 31, 11:59 PM EST
Where
Parke forecast zone
Property damage
$500,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.400, -87.067

Flood, Owen

When
January 3, 4:30 PM EST to January 19, 5:00 PM EST
Where
Owen forecast zone
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.650, -85.167

Flood, Sullivan

When
January 3, 10:00 PM EST to January 31, 11:59 PM EST
Where
Sullivan forecast zone
Property damage
$500,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

Flood, Vigo

When
January 4, 12:15 AM EST to January 31, 11:59 PM EST
Where
Vigo forecast zone
Property damage
$825,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.133, -84.933

Flood, Shelby

When
January 4, 12:30 AM EST to January 10, 12:30 AM EST
Where
Shelby forecast zone
Property damage
$250,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.333, -85.917

Flood, Knox

When
January 4, 1:00 AM EST to January 26, 8:00 AM EST
Where
Knox forecast zone
Property damage
$1.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
41.600, -85.883

Flood, Daviess

When
January 4, 1:00 AM EST to January 23, 7:00 PM EST
Where
Daviess forecast zone
Property damage
$600,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.400, -85.000

Flood, Warren

When
January 4, 2:00 AM EST to January 31, 2:00 PM EST
Where
Warren forecast zone
Deaths
1 direct, 0 indirect
Property damage
$500,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.217, -86.133

A man attempted to cross a bridge over the swollen Wabash River and was swept to his death. It was after dark, and water was over the road approaching the bridge. It is believed that the man crawled through the car window in an attempt to get to safety and was swept away by the strong current. The search was called off on 12 January to wait until the waters receded, due to the hazardous nature of the search.

Flood, Fountain

When
January 4, 2:00 AM EST to January 31, 2:00 PM EST
Where
Fountain forecast zone
Property damage
$500,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.467, -86.117

Flood, Vermillion

When
January 4, 2:00 AM EST to January 31, 2:00 PM EST
Where
Vermillion forecast zone
Property damage
$500,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flood, Madison

When
January 4, 3:00 AM EST to January 15, 3:00 AM EST
Where
Madison forecast zone
Property damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Flood, Marion

When
January 4, 5:00 AM EST to January 15, 5:00 AM EST
Where
Marion forecast zone
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Flood, Hamilton

When
January 4, 5:45 AM EST to January 16, 5:45 AM EST
Where
Hamilton forecast zone
Property damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.900, -86.050

Flood, Delaware

When
January 4, 7:45 AM EST to January 14, 7:45 AM EST
Where
Delaware forecast zone
Property damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Flood, Bartholomew

When
January 4, 1:00 PM EST to January 16, 11:00 PM EST
Where
Bartholomew forecast zone
Property damage
$250,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

Flood, Martin

When
January 5, 1:15 AM EST to January 20, 1:15 AM EST
Where
Martin forecast zone
Property damage
$250,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.467, -86.117

Flood, Knox

When
January 5, 7:45 AM EST to January 31, 11:59 PM EST
Where
Knox forecast zone
Property damage
$1.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
40.217, -85.383

Flood, Lawrence

When
January 6, 3:00 PM EST to January 20, 3:00 PM EST
Where
Lawrence forecast zone
Property damage
$250,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Sullivan2005-01-0761MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434422, 5432869, 5432862, 5434423, 5432871, 5432856, 5432870, 5432858, 5432857, 5432860, 5432872, 5432873, 5434424, 5434425, 5434426, 5432866, 5432868, 5432867, 5432865, 5432861, 5432864, 5432859, 5432863.